Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Pleurisy, autoimmune disorders, rheumatoid arthritis, no effects of antibiotics. Advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
HI My mother has a very rare lung problem caused by rhumatoid arthritis and is on home oxygen. Yesterday she was admitted to hospital with back ache and was diagnosed with pleurisy and told she is being discharged today. My sisters and myself are very worried as antibiotics have no effect on Mum as her body is immune to them now. Do you have any advice?
Posted Wed, 16 May 2012 in Lung and Chest disorders
Answered by Dr. Prasad 42 minutes later

Thanks for your query.

Autoimmune disorders can effect lungs leading to inflammatory symptoms. Such symptoms are controlled by use of anti-inflammatory drugs/steroid medications.
Antibiotics have limited role in the treatment of this condition. They can be used only if an associated infection is proved.

Having said, pleurisy (inflammation of lining of lung) is most often associated with autoimmune conditions including Rheumatoid arthritis. A course of above suggested medications (anti inflammatory and steroids) can reduce the swelling of the pleura and shall reduce the pain too. These also help to improve the oxygen saturation too. Discuss about this with her doctor.

From this far without a physical examination and analyzing your mother's health records, it is difficult to frame an opinion.

In the presence of infection (fever and cough), a sputum swab test/culture and sensitivity test can be used to confirm the sensitivity of the causative organisms and thereby reducing the chances of resistance.

Let me know if you have further questions.

Dr. Prasad.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor